A patient, aged 73 years, was diagnosed with type 2 diabetes 10 years ago. His hemoglobin A1c level was elevated at 7.5%, an increase from previous values ranging 6.5% to 7.2% during the previous 18 months.
The patient’s diabetes medication regimen consisted of glipizide extended-release (Glucotrol XL) 10 mg once daily, metformin 1,000 mg twice daily, and sitagliptin (Januvia) 100 mg once daily. The patient expressed concern with the cost of Januvia and mentioned he usually paid out of pocket for the last two months of the year.
The patient reported checking his blood sugars in the morning and in the evening. His morning blood sugars averaged between 120 to 140 mg/dL, and his evening readings averaged around 125 mg/dL.
There was no evidence of hypoglycemia. The patient reported eating three meals per day with an occasional snack. He estimated he exercised at least 30 minutes per day, every day of the week, with noted intermittent leg cramps in his left leg, which were relieved by rest.
The patient obtained yearly eye exams and had no evidence of retinopathy. He was on aspirin and reported following up with nephrology and hypertension specialists. He was prescribed multiple medications for blood pressure, which was within normal limits at 128/65 mmHg. The patient’s medication list included lisinopril, losartan potassium (Cozaar), hydrochlorothiazide, and amlodipine (Norvasc).
To control lipids, the patient was prescribed pravastatin (Pravachol) 50 mg daily, and reported taking it most days of the week. He also was prescribed gemfibrozil (Lopid) 600 mg twice daily. The patient mentioned he had previously tried simvastatin and possibly atorvastatin (Lipitor) along with gemfibrozil. He complained of muscle cramping in his lower extremities. Two years ago, the patient was switched from simvastatin to pravastatin.
The patient denied any neuropathy in his lower extremities. He had a history of erectile dysfunction for which he took sildenafil (Viagra).
The patient had a history of chronic kidney disease. At presentation, his creatine was 1.2 with a microalbumin of 14.3, and albumin/creatinine ratio of 15.
At presentation, the patient weighed 77.3 kg, which was 1 kg up from his last visit.
To manage his hypothyroidism, the patient was prescribed levothyroxine sodium (Synthroid). His most recent thyroid stimulating hormone (TSH) was within normal limits at 3.2.
Click the links to answer the following questions regarding the management of this patient:
- In terms of maximizing diabetes therapy for this patient, what would be an appropriate next step?
- What would be the best recommendation for ongoing hypertension management?
- Regarding hyperlipidemia agents, and concerns regarding leg cramps with activity, what would be the next appropriate step?